Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 20, 2005, 6:55 PM MST for Gila County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2005, 6:55 PM MST (01:55 UTC)
- Expired
- Jul 20, 2005, 8:00 PM MST
- In force
- 65 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 106 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 2860 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 210157
SVRPSR
AZC007-210300-
/O.NEW.KPSR.SV.W.0019.050721T0155Z-050721T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST WED JUL 20 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA THIS INCLUDES
THE VILLAGE OF SAN CARLOS
* UNTIL 800 PM MST
* AT 648 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES EAST OF SAN
CARLOS...OR ABOUT 22 MILES EAST OF GLOBE...AND MOVING WEST AT 10
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERIDOT AND CUTTER.
LAT...LON 3327 11026 3353 11027 3360 11078 3338 11082
3300 11077
$$
LW/MB1 follow-up statement
000
WWUS55 KPSR 210230
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST WED JUL 20 2005
AZC007-210300-
/O.CON.KPSR.SV.W.0019.000000T0000Z-050721T0300Z/
GILA AZ-
729 PM MST WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MST FOR SOUTH
CENTRAL GILA COUNTY...
AT 723 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PERIDOT...OR ABOUT 207 MILES EAST OF GLOBE...MOVING
WEST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHRISTMAS AND CUTTER.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3327 11026 3353 11027 3360 11078 3338 11082
3300 11077
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM MST, 3 hours 25 minutes before
AZZ020>028-CAZ030>033-210500- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST WED JUL 20 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA TONIGHT AND THURSDAY AND A SLIGHT CHANCE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. THE CHANCES FOR RAIN WILL INCREASE THIS WEEKEND AS TROPICAL MOISTURE SPREADS ACROSS THE REGION. THIS WILL ALSO INCREASE THE POSSIBILITY FOR STORMS TO PRODUCE HEAVY RAIN. MOISTURE AND A CHANCE FOR STORMS WILL LINGER FOR EARLY NEXT WEEK. && .DISCUSSION... CONVECTION OVER THE REGION A LITTLE BIT SLOWER TO DEVELOP TODAY DUE TO THE COOLER BOUNDARY LAYERS. AS PREVIOUSLY DISCUSSED THERE IS AT LEAST A SLIGHT CHANCE OF STORMS THROUGHOUT THE FORECAST AREA TONIGHT DUE TO THE MOISTURE AVAILABILITY...WITH THE BEST CHANCES OVER ZONE 24. THE STORMS THAT DO FORM ARE CAPABLE OF PRODUCING BOTH WIND AND BRIEF HEAVY RAIN...UNLIIKE PREVIOUS DAYS WHERE THEY HAVE BEEN MOSTLY JUST WIND PRODUCERS. AS IS OFTEN THE CASE...A KEY QUESTION IS WILL STORMS BE ABLE TO FORM AWAY FROM THE HIGHER TERRAIN. WITHOUT SIGNIFICANT OUTFLOWS...PROBABLY NOT. THURSDAYS STORM POTENTIAL OF COURSE DEPENDS HEAVILY ON WHAT TRANSPIRES TONIGHT. IF IT IS NOT VERY ACTIVE...THEN THE BOUNDARY LAYERS SHOULD RECOVER SOMEWHAT...THOUGH THE PRECIPITABLE WATER MAY NOT BE AS GOOD. THE GFS CONTINUES TO PROG AN INVERTED TROUGH...ASSOCIATED WITH THE REMNANTS OF EMILY...MOVING ACROSS THE SOUTHERN HALF OF ARIZONA FRIDAY AND INTO SOUTHEAST CALIFORNIA EARLY SATURDAY. INTERESTINGLY...IT DOESNT REALLY DEPICT LOW LEVEL MOISTURE BEING SUBSTANTIALLY HIGHER OVER SOUTH-CENTRAL ARIZONA THAN WHAT WE HAD THIS MORNING. ON THE OTHER HAND IT APPEARS THAT THE STEERING FLOW MIGHT BE MORE FROM THE NORTHEAST THAN SOUTHEAST WHICH IS MORE FAVORABLE FOR THE SOUTH-CENTRAL ARIZONA DESERTS. WESTERN PORTIONS OF OUR FORECAST AREA ARE APT TO SEE THE LARGEST MOISTURE INCREASE WITH THE WAVE PASSAGE AS THE AXIS OF THE RICHEST MOISTURE MOVES TO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA SATURDAY AND LINGERS SUNDAY. OVER THE WEEKEND THERE WILL BE ENOUGH MOISTURE EVERYWHERE FOR STORMS CAPABLE OF PRODUCING HEAVY RAIN. HOWEVER...IT IS QUESTIONABLE THAT TRULY HEAVY RAIN WILL BE WIDESPREAD ACROSS OUR FORECAST AREA. ON MONDAY AND TUESDAY...THE STEERING FLOW IS PROGGED TO BECOME MORE NORTHWESTERLY...WHICH TENDS TO BE LESS FAVORABLE. OVERALL FORECAST TRENDS REMAIN IN TACT BUT WITH A LOT OF CHANGES IN THE DETAILS. && .AVIATION... DISCUSSION FOR 00Z TAFS. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER MOUNTAINS TO THE NORTH AND EAST OF PHOENIX...WITH SLOWER DEVELOPMENT OVER SOUTHEAST ARIZONA. STORMS WILL APPROACH THE PHOENIX METRO AREA THIS EVENING...BUT IT IS UNCERTAIN WHETHER OR NOT THEY WILL SUSTAIN THEMSELVES. HOWEVER...STRONG AND GUSTY WINDS ARE QUITE POSSIBLE EVEN IF STORMS DISSIPATE BEFORE REACHING THE METRO AREA. ALSO...IF STORMS REACH THE VICINITY OF THE AIRFIELDS...THEY WILL BE CAPABLE OF PRODUCING BOTH STRONG WINDS AND BRIEF HEAVY RAIN WITH GREATLY REDUCED VISIBILITIES. THE CHANCE OF A THUNDERSTORM AT KPHX/KIWA IS ABOUT 30 PERCENT. THERE IS A SMALLER CHANCE OF STORM ACTIVITY AFFECTING KBLH...KYUM AND KIPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. 17 NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 20, 11:30 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1130 AM MST WED JUL 20 2005 AZZ021>023-026>028-210159- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 1130 AM MST WED JUL 20 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE ASSOCIATED WITH THESE STORMS AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS IN THE LATE AFTERNOON AND EVENING THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS AND BLOWING DUST AND LOCALLY HEAVY RAIN FRIDAY AND SATURDAY. THEN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY...MONDAY AND TUESDAY. AZZ020-025-CAZ030>033-210159- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1130 AM MST (1130 AM PDT) WED JUL 20 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH OUTFLOW WINDS CAUSING AREAS OF BLOWING DUST AS WELL AS LOCALLY HEAVY RAIN. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR EVENING THUNDERSTORMS THURSDAY AND FRIDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS AND BLOWING DUST AND LOCALLY HEAVY RAIN OVER THE WEEKEND. THEN A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. AZZ024-210159- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 1130 AM MST WED JUL 20 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS AS WELL AS LOCALLY HEAVY RAIN. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN FRIDAY AND SATURDAY. THEN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY...MONDAY AND TUESDAY. AJ
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.